Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Jackson, MS

May 3, 2002Humphreys County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2002, 11:10 PM CDT for Humphreys County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 11:10 PM CDT (04:10 UTC)
Expired
May 4, 2002, 12:00 AM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Humphreys County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040410
SVRJAN
MSC053-040500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL MIDNIGHT CDT

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILVER CITY...OR ABOUT 8 MILES SOUTH OF
  BELZONI...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL HUMPHREYS COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3317 9065 3294 9061 3294 9046 3303 9047
          3309 9038 3321 9038 3323 9048

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 3, 10:00 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 3 2002

A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE
TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN
OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE
WHERE OUR FLASH FLOOD WATCH IS IN EFFECT.

.JAN...
AR...FFA ASHLEY...CHICOT.
LA...NONE.
MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE.

15

In the hours before

Special weather statement, May 3, 7:22 PM CDT, 3 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT FRI MAY 03 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF A
WINNSBORO LOUISIANA... JACKSON... MERIDIAN MISSISSIPPI LINE. THE
MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL...
WITH A FEW ISOLATED DAMAGING WIND GUSTS ALSO POSSIBLE.

AS MOIST AND UNSTABLE AIR MOVES NORTH ACROSS A STATIONARY
FRONT... EXTENDING FROM NORTHEAST LOUISIANA ACROSS CENTRAL
MISSISSIPPI... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN
DEVELOPING DURING THE EVENING HOURS AND CONTINUE OVERNIGHT.

THE ACTIVATION OF STORM SPOTTERS AND MAY BE REQUIRED TONIGHT.

...FLOODING...
THUNDERSTORMS WILL BE MOST NUMEROUS OVER NORTH MISSISSIPPI AND
SOUTHEAST ARKANSAS... WHERE SOME STORMS WILL LIKELY MOVE OVER THE
SAME AREAS REPEATEDLY. WITH THIS TYPE OF SCENARIO... FLOODING OF
STREETS... SMALL CREEKS AND DITCHES CAN OCCUR RAPIDLY.

DRIVERS SHOULD BE ALERT TO CROSSING WATERS OF UNKNOWN
DEPTH...SUDDEN REDUCTION IN VISIBILITIES AND PONDING OF HEAVY
RAINS ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 3, 10:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    LAKE PROVIDENCE           LA   WIND DAMAGE
05/03/02   EAST CARROLL                   S.O. REPORTED TREES
                                          DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:51 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey39 min
May 3, 11:14 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo46 min
May 3, 11:56 PM CDTSevere Thunderstorm WarningJANAttala, Holmes64 min
May 4, 1:41 AM CDTSevere Thunderstorm WarningJANWinston34 min
May 4, 4:24 PM CDTSevere Thunderstorm WarningJANJones36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.